Too much B12 Spray?

Hi, has anyone ever suffered from tingling due to too much B12. My son suffers from neuroligical problem due to deficiency, he recently had the loading doses and doc has agreed to jags once a month, he's been using the spray twice a day and over the last couple of days has had a bit of tingling on top of foot and side of hand. The tingling before was mainly in toes and fingers, never top of foot and he says it feels a bit different to before...............i read that sometimes too much can do this and so wonder if he should stop the spray?

13 Replies

oldestnewest
  • Not sure where you read that too much B12 can cause neuro damage - B6 yes, but not B12.

    One possibility is that it is actually the healing of nerve cells happening so tinglings that haven't happened for a while start happening again - know I had this with the hand - strange pains that had gone away when the nerves just got to tired to make the effort to do anything started to come back ... and it was only vague memories that there had been similar pains in the past.

    Some people do complain that a lot of B12 makes them feel dizzy - not clear what might cause that but just think, given how recent the start of treatment is in your son's case that it's more likely to be damage reversing itself.

    This is based on my experience of 'carpel tunnel' (hands) and 'tarsal tunnel' (feet) which is a likely 'cause' fo the tingling - it's in part constriction of nerves running through bits of cartilege and bone. In the hands it can cause shooting pains in the arms as well as affecting fingers etc and similarly in the legs it can cause pains. For me one foot had very restricted feeling after I was diagnosed - which contributed to extreme balance problems - I would also get shooting pains that podiatrist told me were down to nerves being caught by tendons though getting enough B12 (which was a lot more than the loading doses and even the spray that your son is using) got me to the point where the shooting pains stopped and I now have a lot more feeling in the foot. I remember the feelings in my left foot were really weird and totally inexplicable.

  • Thank you gambit as always your posts are so helpful. He has been very tired in the last 3 days also, so I'm not sure if it's maybe that he needs another jag. Do you get a lot more b12 into your system from the jags than you would from the spray twice a day. It's such a guessing game just trying to get the levels right.

  • Nasal can be a good route - but it isn't really possible to say how much actually gets into your system. People come up with curves for absorption but they are always averages and people vary a lot. the levels probably don't go as high as they do with injections and intra-muscular seems to produce a bigger spike than sub-cutaneous but things tend to level out quite quickly and then the 'decay' (ie rate at which the B12 disappears is pretty similar whatever route. As Engels says it may be that he needs a different form of B12 from the one in the spray ... which could also be different from the injections which I presume are hydroxocobalamin. Different people respond differently to different formats - I find mix of hydroxo and methyl works best for me and take most of my B12 through sprays.

    Another possibility is that he has an autoimmune response going on which means his body is producing antibodies to the transport mechanism that gets B12 to the cells ... and generally the only way to get round that seems to be to take huge amounts of B12 - which is what I do - 3mg a day + ... but to be honest it is a bit early to say.

    I didn't really start to get better until I was using nasal spray 3x a day.

    Are his folate levels good - eating plenty of fruit and veg?

  • It is also possible that the spray simply isn't working. What sort of B12 is in the spray?

  • I felt good by about 10 days after my initial loading injections of hydoroxocolbalamin but my symptoms returned 5 weeks later. Knowing it would take a while to organise more jabs from my Dr I bought B12 Boost sublingual methlycobalamin spray. To get some brain clarity I was using it at increasingly high doses as the injections wore off. I know I was over doing it at possibly 8x the suggested rate but I was desperate to keep functioning. I have managed to get twice weekly jabs for 3 or 4 weeks and am starting to feel well again. I think the spray was causing me a sore throat so I stopped it this week and my throat is fine again. The spray is not as effective as the jabs for me but made a crucial difference when I needed it. I think it would be a good, easy, top up at the recommended rate and it wouldn't cause any problems like that.

    I think the extra sensations could be just the nerves "coming alive" again: I welcomed mine as they were similar to regaining touch in a finger I once cut very badly.

    I found I had/have all sorts of weird sensations but they don't worry me if I feel better on the whole. Most I find usually gradually go away and I forget about them (there are some advantages to a lousy memory!! :-D ).

    Good luck! D

  • I'm at an early stage I'd treatment too. I'm having hydroxocobalamin jabs and using methylcobalamin B12 Boost spray. The B12 Boost spray was suggested to me by the Pernicious Anaemia Society, Martyn is fantastic for advice. I've had lots of pains, tingling, dizziness and do on but it is positive because it means I am healing. Please do talk to the PAS or look at their website for reassurance. Best wishes for a speedy and full recovery. Xx

  • I find I get tingling and periphal neuropathy really bad when I'm due to have another b12 shot. I get immediate relief once I've had the injection. I am about to try B12 methyl patches in between having shots.

    Has anyone tried the B12 patches???

  • Thanks to all for your replies most helpful, the spray Martyn takes is methyl ,his folate was down at 3, as when he was first diagnosed last year the gp did not prescribe folic acid! This is part of the reason that he got into the state he got to 8 weeks ago 😥. After getting the loading doses again his balance and numbness dissappeared, but he was left in a very anxious state and gp prescribed citalopram, after some online research this morning it appears a side effect of this medication is pins and needles! So maybe it's a combination of nerves healing and side effects of drug.......think we,'re just a bit frantic in case symptoms come back!

  • I definitely get to feeling very anxious and jumpy when I've had too much B12. Some parts of me feel better (my feet hurt considerably less) but in other areas it is downright uncomfortable (racing heartbeat, shaky hands, queasy stomach and appetite loss). Or he could be experiencing his nerves "waking up" after being deficient. Hard to know for sure. It is difficult to find the right balance, so work through it slowly and take good notes about dosage and how he feels.

    Be careful with citalopram and other SSRIs, they can be difficult to quit and stopping them suddenly can cause convulsions. It's very important to slowly taper off the dosage, and should be done with the guidance of his doctor. There may be other drugs to try if he needs a temporary solution for anxiety, ask his doctor.

  • I was initially way overdosed with B12. 6,000 mcg daily for 4 months, too much for my needs. I paradoxically did get numbness and tingling. Also mood swings, rages, palpitations, hyperventilation, weakness, cystic acne, gastrointestinal problems. Once I stopped the B12, I quickly developed deficiency and neurological problems. I think there is a balance for each individual, and you know when you find it because you feel good. He may wish to try cutting back a bit to his comfort level.

    Familiarize yourself with the symptoms of B12 overdose and keep an eye out.

    I found I could tell the difference between nerve healing (which felt like a burning sort of sensation followed by improved feeling) and nerve damage (feels like a cold shock and a deadness)

  • Anyone experiencing problems when taking large doses of methylcobalamin might want to spend some time researching overmethylation, a condition which appears to cause the methylation cycle to go out of control in some people when taking large amounts of methyl donors such as methylfolate and methylcobalamin. Other forms of B12 such as cyanocobalamin and hydroxocobalamin do not have the same effect as the body will convert those to methylcobalamin as required, provided there is no genetic mutation or anything else blocking that process.

    It's probably also worth checking the ingredients in sublinguals, sprays etc. to make sure there isn't anything that might have side effects. Some contain xylitol, for example, which is believed to cause bloating and diarrhoea.

  • Sadly it was an anti-aging doctor who considers herself a specialist in methylation who overdosed me...methylation is the latest fad in the naturopathic world and there is a ton of misinformation and people hawking their products (I'm looking at you, Ben Lynch and Amy Yasko)

    I had problems with hydroxocobalamin and niacin as well. It was an absolute nightmare.

    I'm stuck between relapsing neurological and mood problems when my doctor won't give me more shots, and paranoia, palpitations, acne, and burning skin when I try to supplement cautiously on my own.

  • I noticed a strong almost electric shock sensation when my treatment started. I put this down to the nerves healing. It didn't last long, and after 4 months of alternate day injections, my numbness cleared completely.

You may also like...